Colorado, 2006

Heavy Rain in Colorado, September 15, 2006

September 15, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall accompanied by small hail caused the normally dry Tschuddi Creek to run 5 feet deep and 15 feet wide adjacent to Highway 64, about 3/4 of a mile west of the intersection of Highway 64 and County Road 5. Hail accumulated to a depth of 2 to 3 inches at the road intersection, with the hail accumulation extending in all directions for several miles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall accompanied by small hail caused the normally dry Tschuddi Creek to run 5 feet deep and 15 feet wide adjacent to Highway 64, about 3/4 of a mile west of the intersection of Highway 64 and County Road 5. Hail accumulated to a depth of 2 to 3 inches at the road intersection, with the hail accumulation extending in all directions for several miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 15, 1:47 PM MST, 28 minutes earlier.

Area forecast discussion, Sep 15, 1:47 PM MST, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT FRI SEP 15 2006

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM MDT FOR
EASTERN UTAH FROM MONTICELLO NORTHWARD...

CORRECTION FOR TIME PERIODS.

.TONIGHT THROUGH SATURDAY NIGHT...MANY INGREDIENTS COMING TOGETHER
THIS AFTERNOON AND EVENING. A STRONG SHORTWAVE TROUGH IS PROJECTED TO
ROTATE THROUGH CENTRAL UT ABOUT 00-03Z WITH A 120 KT JET NOSING IN
BEHIND IT. GREAT UPPER DIVERGENCE AND 35-40 KTS OF VERTICAL SPEED
SHEAR AND 2000 J/KG OF CAPE OVER THE AREA AHEAD OF THE APPROACHING
TROUGH. THE POTENTIAL FOR SEVERE TSTMS WITH LARGE HAIL AND STRONG
WINDS IS HIGH...THUS THE SVR TSTM WATCH UNTIL 02Z.

THE TROUGH AND COLD FRONT PUSH THROUGH THE AREA TONIGHT AND SAT
MORNING. MUCH COOLER AIR WILL ADVECT IN. AFTER MIDNIGHT SNOW
ACCUMULATIONS SHOULD INCREASE IN THE EASTERN UINTA MOUNTAINS...
ESPECIALLY...AND THE REST OF THE WESTERN CO AND EASTERN UT
MOUNTAINS. ITS POSSIBLE A SNOW ADVY WILL BE NEEDED FOR THE
EASTERN UINTA MTS LATE TONIGHT FOR THIS FIRST STORM. RIGHT NOW THE
ACCUMULATIONS OVER AN INCH APPEAR WILL BE OVER A SMALL AREAL
COVERAGE.

SATURDAY AND SAT NGT WILL BRING IN DRIER WESTERLY FLOW WITH SLOWLY
RECOVERING TEMPERATURE. LOW POPS WILL PERSIST OVER THE NORTH WHICH
WILL REMAIN UNDER SOME REMNANT MOISTURE.

.LONG-TERM (SUNDAY THROUGH FRIDAY)...MODEL DRYING TREND CONTINUES AND
BY SUN ONLY A FEW SHOWERS WILL LINGER OVER THE NORTHERN MOUNTAINS
NEAR THE DIVIDE. THESE SHOULD END BY THE EVENING SO REMOVED ALL POPS
FROM SUN NIGHT. LOW TEMPS ARE THE MAIN FEATURE OF INTEREST AS MOST
MOUNTAINS AND SOME VALLEYS MAY DROP BELOW FREEZING...AND FREEZE
WARNING MAY BE NEEDED.

WARMING TREND BEGINS ON MON...HOWEVER I LOWERED TEMPS MON AND TUE
FROM PREVIOUS FORECAST. WITH CLEAR NIGHTS LOW TEMPS WILL REMAIN
PRETTY COOL SO WARMING WILL BE DELAYED A LITTLE.

LATER IN THE PERIOD...THE GFS CONTINUES TO HAVE CONSISTENCY
PROBLEMS. MORE THAN ONE RUN INDICATES A SHORTWAVE ON WED WILL BRUSH
THE NORTH. THEN...BY THU AND FRI THE 06Z MODEL WAS WILDLY DIVERGENT
FROM THE 00Z RUNS...BUT THE 12Z RUN SWUNG BACK TO THE PREVIOUS
SOLUTION OF A TROUGH FORMING TO OUR WEST ON THU...AND CUTTING OFF A
LOW OVER SOUTHERN CA ON FRI. THE 00Z EC ALSO SUPPORTS THIS SOLUTION
SO MAYBE AGREEMENT WILL CONTINUE TO INCREASE. IN THIS SCENARIO...HAVE
TRENDED POPS UPWARDS ON THU DUE TO A MOIST AND UNSTABLE SOUTHWEST
FLOW. HOWEVER UNCERTAINTY STILL HIGH SO HAVE KEPT THE POPS LOW. THEN
DRIER CONDITIONS FOLLOW ON FRI AS WE SIT BETWEEN THE BEST ENERGY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH FROM MONTICELLO
NORTHWARD...UNTIL 8 PM MDT.

CJC/EH
Hazardous weather outlook, Sep 15, 12:15 PM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT FRI SEP 15 2006

COZ001>014-017>023-UTZ022>025-027>029-161300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
115 PM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR EASTERN UTAH NORTH OF MONTICELLO...

.DAY ONE...REST OF TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. MANY OF THESE STORMS WILL BE
STRONG...AND A FEW THUNDERSTORMS WILL BE SEVERE...PRODUCING
LARGE HAIL AND STRONG GUSTY WINDS.

IN ADDITION TO THE THUNDERSTORMS...STRONG GUSTY WINDS WILL CONTINUE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY...LIGHT ACCUMULATION OF SNOW WILL BE POSSIBLE IN THE
MORNING OVER THE ELKHEAD MOUNTAINS...PARK AND GORE RANGE OF
NORTHWEST COLORADO...AND THE EASTERN UINTA MOUNTAINS IN UTAH.
SNOWFALL ACCUMULATIONS MAY RANGE OF 1 TO 3 INCHES ABOVE 9000 FEET.

SUNDAY AND MONDAY...TEMPERATURES WILL FALL BELOW FREEZING SUNDAY
AND MONDAY MORNING IN THE MOUNTAINS AND HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Rio Blanco

When
September 15, 2:15 PM MST to 3:15 PM MST
Where
Rio Blanco County, 30 mi E of Rangely
Reported by
PARK/FOREST SERVICE
Coordinates
39.980, -108.217 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5534116.